Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Norman, OK

May 29, 1997Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 29, 1997, 8:55 PM CDT for Woodward County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 1997, 8:55 PM CDT (01:55 UTC)
Expired
May 29, 1997, 9:45 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodward County, OK

The radar

The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:55 PM CDTTornado F0Sharon, OKBrief tornado touchdown. No reported damage.
May 29, 9:00 PM CDTHail 1.75Harmon, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS1 KOKC 300157 RRA
SVROKC
OKC153-300245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT THU MAY 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     WESTERN WOODWARD

INCLUDING THE FOLLOWING LOCATIONS
     MUTUAL...SHARON... TANGIER AND WOODWARD

AT 855 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
SOUTHWEST OF TANGIER MOVING SOUTHEAST AT 30 MPH.  HAIL TO THE SIZE OF
QUARTERS IS POSSIBLE WITH THIS STORM.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT.  REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

LAT...LON 3617  9901 3616  9959 3657  9961 3657  9940

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 29, 3:40 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 29 1997

LATEST SFC ANALYSIS INDICATES A SFC LOW OVR EXTREME SE CO...WITH A
NEARLY STATIONARY BOUNDARY EXTENDING INTO CENTRAL AND EAST CENTRAL
KS. CONVECTION IS CURRENTLY OCCURRING IN VICINITY OF BOUNDARY...AIDED
BY A SHORT WAVE ACRS WRN KS.

ALSO SCT STG/SVR CONVECTION NOW INCREASING ACRS SWRN KS AND SERN CO.

FSCT WIND FIELDS SUGGEST THIS ACTIVITY MAY EVOLVE INTO A ORGANIZED
CONVECTIVE COMPLEX OVERNIGHT. ANOTHER SHORT WAVE ACRS CENTRAL ROCKY
MOUNTAIN REGION IN NW FLOW WL HELP SUSTAIN ANY CONVECTION.

12Z ETA AND AVN SOLUTIONS BRING SFC BOUNDARY ACRS CENTRAL ZNS BY 18Z
FRI...THEN MOVE THE BOUNDARY SE OF THE CWA ARND 02Z SAT. LOW LVL
RIDGE AND DRIER CONDITIONS PUSH INTO THE CWA BEHIND THE FRONT.

MEDIUM RANGE MDLS SUGGEST DRY CONDITIONS FOR THE EXTND PDS...WITH
SLOW WARMING TREND.

COORD WITH TUL AND ICT.

FCSTID = 22
OKC   62  73  54  78 /  50  40   0   0
HBR   62  73  54  80 /  60  40   0   0
SPS   64  76  57  82 /  50  50   0   0
GAG   59  71  53  82 /  70  10   0   0
PNC   60  73  55  77 /  60  10   0   0
DUA   65  79  57  78 /  20  60  20   0

.OKC...
OK...NONE.
TX...NONE.

CB

In the hours before

Local storm report, May 29, 7:40 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    KS/OK BORDER HIGHWAY 34   OK   60 MPH WINDS.
05/29/97   WOODS
Local storm report, May 29, 7:42 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     6 E 6LAVERNE               OK   1.00 INCH HAIL
05/29/97   HARPER

SC
Local storm report, May 29, 8:28 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    17* N GAGE                 OK   0.75 INCH HAIL.
05/29/97   ELLIS

0815 PM    FARGO                     OK   2.00 INCH HAIL.
05/29/97   ELLIS

0825 PM    7S TANGIER                OK   1.75 INCH HAIL.
05/29/97   WOODWARD

MCCAMMON
Local storm report, May 29, 8:30 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    17 N GAGE                 OK   0.75 INCH HAIL.
05/29/97   ELLIS

0815 PM    FARGO                     OK   2.00 INCH HAIL.
05/29/97   ELLIS

0825 PM    7S TANGIER                OK   1.75 INCH HAIL.
05/29/97   WOODWARD

MCCAMMON
Local storm report, May 29, 8:35 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    10 W SHARON               OK   2.50 INCH HAIL.
05/29/97   WOODWARD

SC
Local storm report, May 29, 8:37 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    10 WH SHARON               OK   2.50 INCH HAIL.
05/29/97   WOODWARD

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:10 PM CDTSevere Thunderstorm WarningOUNHarper65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 29, 8:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
May 29, 8:05 PM CDTTornado WarningOUNEllis, Woodward25 min
May 29, 8:27 PM CDTTornado WarningOUNWoodward33 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningOUNEllis44 min
May 29, 8:45 PM CDTTornado WarningOUNDewey, Ellis45 min
May 29, 9:28 PM CDTTornado WarningOUNCuster, Dewey47 min
May 29, 9:31 PM CDTSevere Thunderstorm WarningOUNEllis29 min
May 29, 9:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills30 min
May 29, 10:15 PM CDTSevere Thunderstorm WarningOUNCuster45 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNTillman47 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningOUNTillman29 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 30, 6:50 AM CDTFlash Flood WarningOUNCarter, Love, Marshall3 hr
May 30, 12:20 PM CDTFlash Flood WarningOUNCarter, Jefferson, Stephens2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.